CSN Login
Members Online: 7

Adhesions

markatger's picture
markatger
Posts: 315
Joined: Feb 2005

Hi all,

Well...it looks like I got the dreaded adhesions. I was hopitalized again last week with cramping and vomiting. I had surgery Sept 9. Was re-hospitalized at the end of Sept with vomiting and cramping. They thought it was Ileus (slow moving bowels post-op).

They sent me home and put me on Reglan, WHICH BY THE WAY .... BIG WARNING. I think the Reglan exacerbated my depresion. I was on it for two weeks to try to help with my intestinal motility. Silly me didn't read the drug info sheet until just recently. There are warnings about not taking it if you have probelms with depression. Ugh .... it was pretty bad the funk it put me into.

I had my first post-op chemo last week that seemed to trigger another partila blockage and hopsitilation. Now they think I have an adhesion. They want me to do 3 more rounds of chemo though before I will have surgery to remove my 3 cm liver met. At that time they will try to fix the adhesion problem.

To say the least I am a little concerned about my next chemo treatment triggering another blockage. I'm thinking I will go on a liquid diet the day of chemo and for a couple days after to not give the adhesion anything to cramp up around.

The liquid diet is kind of rough though, lots of Ensure and Boost - which is chock full of cancer loving sugar. My aunt is researching some other options for nutrition for diabetics which may have less sugar.

I am concerned about weight loss. TPN was suggested but I am little leery of that.

Thanks once again for listening and any advice
Maria

CAMaura
Posts: 719
Joined: Feb 2005

Hi Maria -- So sorry that you are experiencing adhesions. I can understand being tentative about your diet while on chemo; but don't for a minute think that you will have to rely on Boost or Ensure. There are many alternatives -- and all would be healthier. I fyou want to stay at least semi-liquid on chemo day, you can make a great smoothie with unsweetened soymilk, yogurt, great fruits, soy or whey powder (whey metabolizes more quickly)...just as a start. Please feel free to e-mail me if you want to bounce some ideas back and forth. I know that you can eat in a healthy manner and keep your blood sugar constant for diabetes. All the best to you. You are a trooper and I know that you can make this situation work for you. Take care -- Maura

Moesimo's picture
Moesimo
Posts: 1075
Joined: Jul 2003

I feel your pain. I have had numerous admissions for adhesions. I had a section 20cm of small intestine removed during one of my surgeries because it was probably radiated during my preop radiation. The surgeon didn't think it looked too healthy.

It will get better for you. I have had only one small bowel obstruction since my last surgery in Jan.

Your body is still healing and hopefully time will make it better. As you begin to get better, hopefully the depression will get better too.

Maureen

kangatoo's picture
kangatoo
Posts: 2115
Joined: Feb 2004

Hi Maria. I was warned that the possibility of adhesions is a complication in a lot of people after surgery. Fortunately I was not one of them so I am sorry to hear you are having this trouble.My tumour was a 2/3 blockage and the weeks before my surgery was sheer agony..as you say. It doubled me over and in the end I was actually looking forward to having my surgery I was in so much pain.We are sorry to hear you suffering so and hope that you are able to cope until you have your liver op.
huggs, Ross n Jen

goldfinch's picture
goldfinch
Posts: 737
Joined: Oct 2003

Maria,
I'm so sorry you are going through this. I've never experienced a blockage, so I can only imagine the pain.
I had my first folfox treatment this past wed, and already i'm starting with the GI symptoms (constipation for 2-3 days, followed by diarrhea). I think my anal fissure is going to open any time because of this. Not to mention fatigue. I really dread going back for the next dose.
I can only imagine the dread you are experiencing. I wish for you an uneventful 3 more rounds.
Mary

rthornton's picture
rthornton
Posts: 346
Joined: May 2005

Maria, you are really going thru a lot. I always wish the best for you. My father had adhesions after his j-pouch surgery, and also bowel blockages, but eventually these problems got sorted and he's doing well today (and he's much older than you!). My only point is that things should get better after time ... it certainly did for him and he had the same surgery as you. I understand about the weight loss. I have lost more than 40 pounds since June.

(I can also relate to Mary's fear of the anal fissure ... that chemo diarrhea is some serious s**t)

I wish you the best, Maria.

Rodney

NYCYabo95
Posts: 6
Joined: Oct 2005

Hello there:

I hope that this e-mail finds you in better health and spirits.

I was warned that I could suffer from adhesions but luckily I didn't. I did suffer from sever constipation which I take Colace (Docusate Sodium) and Senokot (Sennosides) which are both stool softeners. Both were recommended by my doctors. I take one pill of each 4 times a day and when I really have problems with bowel movements, I take 2 pills of both at night. (A word of advice, the genetics are just as good as the name brand and you get more.)

I can imagine what you went through because after my radiation therapy I had an attack of cramps and severe pain for which I was hospitalized. It was an experience that I wouldn't wish on my worst enemy. There was nothing that I could do to get comfortable and had to practically be knocked out by via a constant intravenous drip of pain medications. Thank God that they came up with the invention that let a person give themselves a quick dose of pain medication with a touch of a button.

You shouldn't just live on Ensure or Boost, especially if you're a diabetic. (By the way, did your doctor tell you that there is an Ensure that has Fiber with FOS?) Increasing your fiber intake will defiantly help you during your treatments. I've heard people say that it controls their chemo diarrhea and/or constipation, helping keeping them regular and avoiding those dreaded fissures.

I wish you the best and may your treatments be uneventful.

Lefty. . .

HisJoy's picture
HisJoy
Posts: 115
Joined: Feb 2005

If your dr recommends a liquid meal supplement, try Glucerna, made by the makers of Ensure. It is especially formulated for diabetics.

Personally, I think the natural approach with the fruits, unsweetened yogurt and soy milk sounds healthier, but if you NEED a supplement, Glucerna is available. Caution: It gives me gas. *ooops*

BB

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network